Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2018, 6:12 PM CDT for Cerro Gordo County, Hancock County, Winnebago County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 6:12 PM CDT (23:12 UTC)
- Expired
- Jun 24, 2018, 6:39 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:12 PM CDT | TSTM WND GST 55 | 4 Ne Crystal Lake, IA | |
| Jun 24, 6:15 PM CDT | TSTM WND DMG | Forest City, IA | BRANCHES DOWN AROUND TOWN, RANGING UP TO 6 INCHES IN DIAMETER - DELAYED REPORT, ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WUUS53 KDMX 242312 SVRDMX IAC033-081-189-250000- /O.NEW.KDMX.SV.W.0166.180624T2312Z-180625T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 612 PM CDT SUN JUN 24 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Hancock County in north central Iowa... West central Cerro Gordo County in north central Iowa... Southeastern Winnebago County in north central Iowa... * Until 700 PM CDT. * At 612 PM CDT, a severe thunderstorm was located over Forest City, moving southeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Forest City, Garner, Eagle Lake, Ventura, Leland, Crystal Lake, Duncan, Miller, Hayfield, Pilot Knob State Park, Forest City Municipal Airport and Eagle Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4323 9385 4335 9361 4316 9339 4304 9373 TIME...MOT...LOC 2312Z 318DEG 17KT 4324 9364 HAIL...0.75IN WIND...60MPH $$ MF
2 follow-up statements
756 WWUS53 KDMX 242325 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 625 PM CDT SUN JUN 24 2018 IAC033-081-189-250000- /O.CON.KDMX.SV.W.0166.000000T0000Z-180625T0000Z/ Hancock IA-Cerro Gordo IA-Winnebago IA- 625 PM CDT SUN JUN 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHEASTERN HANCOCK...WEST CENTRAL CERRO GORDO AND SOUTHEASTERN WINNEBAGO COUNTIES... At 625 PM CDT, a severe thunderstorm was located near Garner, moving southeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Forest City, Garner, Eagle Lake, Ventura, Leland, Crystal Lake, Duncan, Miller, Hayfield, Pilot Knob State Park, Forest City Municipal Airport and Eagle Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4323 9385 4335 9361 4316 9339 4304 9373 TIME...MOT...LOC 2325Z 320DEG 19KT 4318 9357 HAIL...0.75IN WIND...60MPH $$ MF
930
WWUS53 KDMX 242339
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
639 PM CDT SUN JUN 24 2018
IAC033-081-189-242349-
/O.CAN.KDMX.SV.W.0166.000000T0000Z-180625T0000Z/
Hancock IA-Cerro Gordo IA-Winnebago IA-
639 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...WEST
CENTRAL CERRO GORDO AND SOUTHEASTERN WINNEBAGO COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4323 9385 4335 9361 4316 9339 4304 9373
TIME...MOT...LOC 2338Z 318DEG 17KT 4313 9351
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:59 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 24, 3:59 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 359 PM CDT Sun Jun 24 2018 .DISCUSSION.../Tonight through Sunday/ Issued at 359 PM CDT Sun Jun 24 2018 GOES-East clean infrared channel shows mesoscale convective system moving through northern Oklahoma early this afternoon. A gravity wave emanating from this MCS helped invigorate convection over north central Iowa early this morning that percolated down to the Des Moines metro and dissipated over the eastern part of the forecast area early this afternoon. Recently, agitated cumulus and now isolated to scattered storms have developed from between Carroll and Dension down toward Osceola and Centerville along surface convergence boundary. These storms are in an airmass characterized by upwards of 2500 J/kg of uncapped MLCAPE with good low level, but poor mid-level lapse rates. Shear is also absent which will lower the potential for larger hail. However, may have some funnel clouds this afternoon with impressive 0-3km MLCAPE up to 175 J/kg, enhanced stretching potential and non- supercell tornado parameter also maximized along this boundary. This convection will generally lift to the north-northeast into this evening into central Iowa, though will likely dissipate as it moves farther east. This is due to better Q-vector convergence and lift back to the west over eastern Nebraska and western Iowa that will help to focus additional storms this evening. 850-300mb flow is weak and generally under 15 knots tonight as it switches from west to south. Precipitable water (PW) values are not nearly as high as they could be with the MCS passing well south of the state and delaying the moisture transport. Still, PWs are between 1.5 to 1.75 per NAM/GFS soundings. With warm cloud depths of 3500 meters and slow storm motions, locally heavy rain will be possible. 12z HREF localized probability matched mean shows a few areas of 3 inches in parts of northwest Iowa by 12z Monday. CAMs along with other global models point to somewhere in northwest Iowa being an area for possible heavier rainfall. A few of the neighboring offices and our office discussed the need for a Flash Flood Watch tonight. Flash flood guidance showed around 1.3 to 1.8 for 1 hour and 1.6 to near 2 inches for 3 hours. CREST and SAC- SMA soil moisture generally have 20% saturation across northern Iowa, indicating some capacity to hold rain so have not issued a watch at this time. For Monday, there is a great deal of uncertainty still surrounding the evolution of the possible severe weather. What is known is that the deeper wave/upper low will move toward the area during the day with a surface reflection nearing the state by 00z Tuesday. A warm front will lift into the state as well oriented west-northwest to east-southeast from the low. Of uncertainty is where is the surface low pressure and the warm front, both of which may aid in enhancing low level helicity and with the former also potentially enhancing deeper layer shear. GFS and GEFS are the farthest south with the operational farthest west. NAM and CMC place it over southeastern South Dakota while the ECMWF has the low over northwest Iowa. There is also concern of any residual boundaries along with lingering cloud cover that may limit severe potential. If some clearing allows for better instability, the MLCAPE of 1500 J/kg currently shown in the models may be underdone. Deep layer shear would be sufficient for organized storms and perhaps supercells with low level helicity also supportive of rotating storms meaning all modes (damaging wind gusts, large hail, and isolated tornadoes along with locally heavy rainfall) possible in the afternoon to early evening. The upper low will move overhead Tuesday with best associated lift moving over southern to southeast Iowa. This will be the focus for any strong to severe storms with deep layer shear not being as impressive, but still supportive for organized storms compared to Monday. The instability looks to be slightly better as well. As the upper low moves into the western Great Lakes States Tuesday night into Wednesday, will have a day of dry weather as the flow aloft becomes more zonal. Toward the end of the week, a ridge of high pressure builds over the southeastern US causing the flow over our area to become from the southwest late this week into the start of the weekend. The heat will build over us as 850mb temperature climb into the low to perhaps middle 20s and it will also be breezy, especially Friday into Saturday. This will equate to highs in the low to middle 90s late this week. As was the case during our last heat event just about a week ago, our forecast highs were too high and dewpoints too low compared to observed. While this worked out for the heat indicies, it will be something to consider adjusting these variables in the coming days, but did not tinker with day 5/6 hourly temperatures and dewpoints at this point. The next appreciable chance for any rain and storms will be as a front approaches the area late this week and this weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1224 PM CDT Sun Jun 24 2018 A small line of thunderstorms stretches from HPT to PEA with one lone storm just east of DSM at TAF issuance with all of this activity moving east. Focus for more storms this afternoon shifts to western Iowa. At this time, have VCTS at FOD where confidence is highest and VCSH at MCW and DSM this evening where there is lower confidence. Additional storms are expected on Monday with VCSH mentioned at OTM, DSM, and FOD, though these may be adjusted to TS with changes to timing as well in future TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Jun 24, 3:37 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Sun Jun 24 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-252045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms are possible through this evening across central Iowa. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flood Warnings are expected to continue for portions of the area through into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms are possible Monday afternoon and evening and again Tuesday afternoon and evening, especially in central to southern Iowa. Large hail, damaging winds, and heavy rainfall being the primary threats. Isolated tornadoes are possible Monday afternoon and evening. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region late in the week with heat indices approaching 95 to 105 F over the central to southern half of the region both Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across central Iowa. Spotter activation will likely be needed Monday afternoon and evening. Spotter activation may be needed Tuesday over portions of central to southern Iowa. Kotenberg
In the hours before
Special weather statement, Jun 24, 2:31 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
231 PM CDT SUN JUN 24 2018
IAZ033-242030-
Sac IA-
231 PM CDT SUN JUN 24 2018
...Strong Storm over Sac County...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 11 miles southwest of Sac City, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
Early, Wall Lake Municipal Airport, Sac City Municipal Airport and
Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 9539 4239 9487 4221 9503 4226 9532
4247 9532 4248 9539
TIME...MOT...LOC 1930Z 201DEG 9KT 4228 9513
MFSpecial weather statement, Jun 24, 2:40 PM CDT, 3 hours 32 minutes before
Special Weather Statement National Weather Service Des Moines IA 240 PM CDT SUN JUN 24 2018 IAZ058-059-071>073-242045- Guthrie IA-Adair IA-Madison IA-Dallas IA-Warren IA- 240 PM CDT SUN JUN 24 2018 ...Strong Storms Developing over Central Iowa... At 239 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Guthrie Center to near Winterset. Movement was northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... West Des Moines, Waukee, Winterset, Adel, Guthrie Center, Stuart, Earlham, Panora, De Soto, Van Meter, Lake Panorama, Redfield, Dexter, Casey, Diamondhead Lake, Menlo, Cumming, Yale, Linden and Patterson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4182 9437 4145 9368 4123 9409 4158 9468 TIME...MOT...LOC 1939Z 228DEG 21KT 4158 9454 4133 9410 MF
Special weather statement, Jun 24, 3:40 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Des Moines IA 340 PM CDT SUN JUN 24 2018 IAZ059-060-072-073-242145- Polk IA-Madison IA-Dallas IA-Warren IA- 340 PM CDT SUN JUN 24 2018 ...Strong Thunderstorms Approaching the Des Moines Metro... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near Norwalk, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor Heights, Carlisle, Saylorville, De Soto, Van Meter, Southridge Mall, Jordan Creek Town Center and Adventureland Amusement Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4130 9357 4131 9397 4166 9406 4166 9344 TIME...MOT...LOC 2040Z 186DEG 18KT 4145 9376 MF
Local storm report, Jun 24, 3:42 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 SSW BAYARD 41.79N 94.61W
06/24/2018 E1.00 INCH GUTHRIE IA EMERGENCY MNGR
&&
ANSORGELocal storm report, Jun 24, 4:02 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG EARLHAM 41.49N 94.12W
06/24/2018 MADISON IA FIRE DEPT/RESCUE
REPORT OF TREES DOWN AND POWER OUTAGES. TIME
ESTIMATED FROM RADAR.
&&
ANSORGELocal storm report, Jun 24, 4:12 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG EARLHAM 41.49N 94.13W
06/24/2018 MADISON IA LAW ENFORCEMENT
2FT TREES DOWN ON POWER LINES IN SW EARLHAM,
POLE LEANING OVER ON SW 3RD ST, SOUTH OF ELM
STREET -- DELAYED REPORT, TIME ESTIMATED VIA
RADAR.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:31 PM CDT | Special Weather Statement | DMX | Sac | 59 min |
| Jun 24, 2:40 PM CDT | Special Weather Statement | DMX | Guthrie, Madison | 65 min |
| Jun 24, 2:52 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 38 min |
| Jun 24, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 41 min |
| Jun 24, 3:40 PM CDT | Special Weather Statement | DMX | Warren | 65 min |
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Sac | 45 min |
| Jun 24, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac | 33 min |
| Jun 24, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 42 min |
| Jun 24, 6:29 PM CDT | Flash Flood Warning | DMX | Hancock, Winnebago | 13 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.